Indiana, 2017

Flash Flooding and Flood in Indiana, March 1, 2017

March 1, 2017 · NWS ILN · 19 events in 4 counties and zones

An unseasonably warm and moist air mass was in place across the region during the morning hours of March 1st. Showers and thunderstorms developed across the Ohio Valley during the early morning hours as a strong low pressure system lifted northeast into the Great Lakes region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$255,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An unseasonably warm and moist air mass was in place across the region during the morning hours of March 1st. Showers and thunderstorms developed across the Ohio Valley during the early morning hours as a strong low pressure system lifted northeast into the Great Lakes region. These storms produced heavy rain, large hail and several tornadoes. A squall line then moved through the region during the mid morning hours ahead of an approaching cold front. These storms resulted in damaging winds and additional heavy rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Feb 28, 10:03 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Feb 28, 10:03 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
1003 PM EST Tue Feb 28 2017

.SYNOPSIS...
Several rounds of showers and thunderstorms will be possible
through Wednesday afternoon, as a warm front moves into the area
later today, and a cold front crosses the region tomorrow. Some
of these storms may be severe, and some of them may produce
heavy rain. Behind the cold front, cooler air will move into the
region for the rest of the week. A low pressure system will
bring a chance of snow on Thursday night, with dry weather
expected for Friday and Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Little change to previous thinking. Area is in a lull. But first
cluster thunderstorms in western Indiana will spread northeast
into the forecast area after 04Z and track across the northern
counties. Meanwhile another cluster near Memphis is forecast to
move northeast into the Tri-State around 06-07Z. Shear remains
highly favorable and will only become more pronounced overnight.
Thermodynamics will become more favorable as well as higher
theta-e air continues to get drawn into the region. All modes
of severe weather remain possible overnight including flash
flooding. Southern counties that saw a good deal of rain during
the day will be especially vulnerable to the flash flood threat.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
Models are somewhat unclear on how much of a break there will be
between the two potential rounds of severe convection -- the
initial round of storms during the overnight hours, and the
linear convection during the early to mid morning. Nonetheless,
there is good model agreement on a squall line / broken line /
QLCS developing along a pre-frontal trough. Before discussing
the line, it is important to note the changes to the environment
in front of it. Behind the initial cluster of convection,
boundary layer flow is expected to veer slightly and increase in
strength, which should allow for a slight bit of low-level
mixing (thus allowing instability to become more purely surface
based). Despite this, the preceding convection may disrupt the
thermodynamic profile aloft, leading to slightly weaker overall
CAPE values in advance of the next round of convection. Wind
flow will remain strong overall, though with slightly weaker
low-level directional shear. Thus, with the second round of
convection, the threat should shift toward damaging winds being
the most significant problem, with a secondary risk of QLCS
tornadoes or marginally severe hail. This risk will continue
through the morning from WNW-to-ESE across the ILN CWA, as the
convection moves forward. The SPC Day 2 outlook includes an ENH
risk ahead of this activity, with convection expected to clear
the forecast area during the late morning or early afternoon.
Heavy rain is certainly possible with these storms as well, but
they should be generally progressive, meaning that an additional
flash flood risk on Wednesday morning may be conditional on
where previous heavy rains have fallen.

Non-diurnal temperatures are an obvious necessity through the
forecast period, and depending on convective timing, the
temperature gradient across the ILN CWA from NW-to-SE by
mid-day Wednesday could be as much as 10-15 degrees.
Temperatures will fall more significantly Wednesday night, and
as a weak wrap-around trough moves through the Great Lakes
early Thursday morning, some light rain or snow showers will be
possible -- mainly north of I-70.

One final concern to mention is that synoptic-scale winds near
and behind the cold frontal passage on Wednesday could be gusty.
This forecast represents a significant increase from the
previous run, with gusts in the 30-35 knot range on Wednesday
afternoon. In fact, a few models (using BUFKIT momentum
transfer) suggest that gusts in the northern CWA may approach 40
knots. This may have to be looked into a little more closely
once the current weather threats have passed.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
A return to colder and more winter-like weather is expected during
the immediate long term forecast.

A clipper-like system is still forecast to dive southeast into the
Great Lakes and Ohio Valley Thursday into Thursday night. This will
bring a chance of rain and snow to the region. Precipitation chances
will be highest across the north and will also transition to all
snow overnight Thursday as temperatures fall.

Colder temperatures are in the offing on Friday in the wake of the
weather system as skies becoming partly cloudy. Highs will mostly
be in the 30s.

A ridge of high pressure will quickly push through the region early
Friday night.  Mid level ridging and WAA will be on the surface
ridges heels, which will bring some clouds and a low chance of snow
across the north.

Warmer weather will return for the upcoming weekend as low level
return southerly flow and mid level ridging take hold.

Next main weather system is expected to push through the region
Monday/Tuesday. Temperatures will warm into the 60s with the threat
for showers and thunderstorms increasing Monday/Monday night ahead
of low pressure and a cold front.

&&

.AVIATION /03Z WEDNESDAY THROUGH SUNDAY/...
MVFR to IFR ceilings will persist through the early part of the
TAF period. Thunderstorms developing to the west will spread
into the region after 04Z. Still some uncertainties in timing
and duration, but there will be multiple rounds of storms moving
through overnight and into Wednesday. Storms will bring heavy
rain with associated low visibilities as well as gusty winds.
Have attempted to time out the initial round of storms with a
TEMPO group and left a broad brush prevailing SHRA and VCTS
thereafter with the expectation of amending as the situation
becomes clearer, which admittedly may only provide a short (few
hour) lead time on changing conditions. It is possible that the
threat of storms will end earlier than what is in the TAFS.

Overnight south winds will increase in speed and become gusty,
even outside of areas of precipitation. A cold front will move
through the area towards midday. This will bring the threat of
precipitation to an end, allow for brief improvement in the
ceilings to VFR, result in veering and further strengthening to
the winds with gusts over 30 kt. MVFR ceilings will likely
spread back across the area late in the TAF period.

OUTLOOK...Wind gusts over 30 kt will likely continue into
Wednesday night and MVFR ceilings may linger as well. MVFR
ceilings and visibilities will be possible again Thursday night
into Friday morning.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Wednesday afternoon for OHZ073-074-
     077>082-088.
KY...Flash Flood Watch through Wednesday afternoon for KYZ089>100.
IN...Flash Flood Watch through Wednesday afternoon for INZ073>075-
     080.

&&

SYNOPSIS...Hatzos
NEAR TERM...
SHORT TERM...Hatzos
LONG TERM...Hickman
AVIATION...
Hazardous weather outlook, Feb 28, 11:58 AM EST, 13 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
1158 AM EST Tue Feb 28 2017

KYZ099-100-OHZ073-074-079>082-088-011700-
Mason-Lewis-Ross-Hocking-Brown-Highland-Adams-Pike-Scioto-
1158 AM EST Tue Feb 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

In addition to a heavy rain and flash flood threat, the threat for
severe thunderstorms will increase overnight...mainly after 1 A.M.
Several waves of thunderstorms will cross the area later tonight.
These storms will have a damaging wind and large hail threat first
and foremost, and also a chance for an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Thunderstorms will continue to cross the area Wednesday
morning...ending around noon. In addition to a heavy rain and flash
flood threat, these storms may also have a damaging wind and large
hail threat. A tornado cannot be ruled out during the morning hours
as well.

Wind gusts of 30 to 40 mph will be possible Wednesday afternoon
behind the surface cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight and through the
morning on Wednesday.

OHZ026-034-035-043>046-052>056-062>065-072-011700-
Hardin-Mercer-Auglaize-Shelby-Logan-Union OH-Delaware-Champaign-
Clark-Madison-Franklin OH-Licking-Greene-Fayette OH-Pickaway-
Fairfield-Clinton-
1158 AM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for Central Ohio, Southwest Ohio
and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

In addition to a heavy rain and localized flood threat that
accompanies any showers and thunderstorms, the threat for severe
thunderstorms will increase overnight...mainly after 1 A.M. Several
waves of thunderstorms will cross the area later tonight. These
storms will have a damaging wind and large hail threat first and
foremost, and also a chance for an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will continue to cross the area Wednesday
morning...ending around noon. In addition to a heavy rain and flash
flood threat, these storms may also have a damaging wind and large
hail threat. A tornado cannot be ruled out during the morning hours
as well.

Wind gusts of 30 to 40 mph will be possible Wednesday afternoon
behind the surface cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later tonight and Wednesday morning.

INZ050-058-059-066-OHZ042-051-060-061-070-071-011700-
Wayne-Fayette IN-Union IN-Franklin IN-Darke-Miami-Preble-Montgomery-
Butler-Warren-
1158 AM EST Tue Feb 28 2017

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Southwest Ohio and West Central Ohio.

.DAY ONE...This Afternoon and Tonight.

Several waves of showers and thunderstorms will overspread the area
tonight. Severe thunderstorms appear likely...with the primary
threat being damaging winds and large hail. A few tornadoes will also
be possible. In addition, heavy rain will also be possible, leading
to the potential for localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms will continue to cross the area Wednesday
morning...ending by noon. In addition to a heavy rain and localized
flood threat, these storms may also have a damaging wind and large
hail threat. The tornado threat will continue into the morning hours
as well.

Wind gusts of 30 to 40 mph will be possible Wednesday afternoon
behind the surface cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later tonight into Wednesday
morning.

INZ073>075-080-KYZ089>098-OHZ077-078-011700-
Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-Kenton-
Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Hamilton-Clermont-
1158 AM EST Tue Feb 28 2017

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY AFTERNOON...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky and Southwest Ohio.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms this afternoon will contain a localized
heavy rain and flash flooding threat, as well as small hail.

More widespread thunderstorm activity is expected after midnight
tonight, and some of these storms will likely be severe. The primary
threats will be large hail and damaging winds, though a few tornadoes
will be possible as well.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Wednesday morning showers and thunderstorms will continue across the
area, ending by noon. The threat for severe weather will continue on
Wednesday morning with damaging wind and large hail being the primary
threats. A tornado or two will remain possible through the morning
hours on Wednesday.

Wind gusts of 30 to 40 mph will be possible Wednesday afternoon
behind the surface cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later tonight and Wednesday
morning.

Binau

In the hours before

Special weather statement, Feb 28, 11:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1154 PM EST TUE FEB 28 2017

INZ050-059-OHZ042-051-060-061-010530-
Union IN-Wayne IN-Montgomery OH-Darke OH-Preble OH-Miami OH-
1154 PM EST TUE FEB 28 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN WAYNE AND
NORTHERN UNION COUNTIES IN EAST CENTRAL INDIANA...PREBLE...SOUTHERN
DARKE...NORTHWESTERN MONTGOMERY AND SOUTHWESTERN MIAMI COUNTIES IN
WEST CENTRAL OHIO UNTIL 1230 AM EST...

At 1154 PM EST, radar indicated strong thunderstorms along a line
extending from near New Madison to 7 miles southeast of Richmond,
moving east at 55 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...

Locations impacted include...
Richmond, Trotwood, Eaton, West Milton, Centerville, Arcanum,
Lewisburg, New Paris, West Alexandria, Pleasant Hill, New Madison,
Fountain City, Clayton, Union, Brookville, New Lebanon, Abington,
Brownsville, Wayne Lakes and Phillipsburg.

This includes the following Interstates...
 I-70 in Indiana between mile markers 144 and 156.
 I-70 in Ohio between mile markers 0 and 25.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3997 8501 4009 8427 3970 8439 3966 8503
      3971 8503 3971 8504
TIME...MOT...LOC 0454Z 257DEG 47KT 4000 8465 3974 8481

Hatzos
Special weather statement, Mar 1, 12:04 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1204 AM EST WED MAR 1 2017

OHZ026-043>045-052-010545-
Champaign OH-Logan OH-Shelby OH-Hardin OH-Union OH-
1204 AM EST WED MAR 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SHELBY...
NORTHWESTERN CHAMPAIGN...LOGAN...SOUTHEASTERN HARDIN COUNTIES IN WEST
CENTRAL OHIO AND NORTHWESTERN UNION COUNTIES IN CENTRAL OHIO UNTIL
1245 AM EST...

At 1204 AM EST, radar indicated a strong thunderstorm over Sidney,
moving northeast at 70 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Pea size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Bellefontaine, West Liberty, Russells Point, De Graff, Belle Center,
West Mansfield, Northwood, Quincy, Mount Victory, Rushsylvania,
Huntsville, Ridgeway, Valley Hi, Zanesfield, Raymond, New Jerusalem,
Broadway, Pfeiffer, Mcmorran and Maplewood.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

LAT...LON 4051 8342 4051 8336 4033 8332 4016 8403
      4018 8402 4019 8404 4042 8406 4066 8342
TIME...MOT...LOC 0504Z 242DEG 64KT 4026 8414

Binau
Local storm report, Mar 1, 12:19 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1219 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1206 AM     NON-TSTM WND GST KAXV WAPAKONETA APT     40.49N 84.30W
03/01/2017  M55.00 MPH       AUGLAIZE           OH   AWOS

&&

HATZOS
Local storm report, Mar 1, 12:34 AM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1234 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1233 AM     NON-TSTM WND GST 4 S ST. MARYS           40.49N 84.39W
03/01/2017  M48 MPH          AUGLAIZE           OH   EMERGENCY MNGR

&&

BINAU
Special weather statement, Mar 1, 12:41 AM EST, 19 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1241 AM EST WED MAR 1 2017

INZ066-073>075-080-KYZ091-092-OHZ070-077-010630-
Switzerland IN-Franklin IN-Ripley IN-Ohio IN-Dearborn IN-Boone KY-
Kenton KY-Hamilton OH-Butler OH-
1241 AM EST WED MAR 1 2017

...STRONG THUNDERSTORMS WILL AFFECT OHIO...SOUTHERN FRANKLIN...
RIPLEY...DEARBORN...NORTHWESTERN SWITZERLAND...NORTHERN BOONE...
HAMILTON AND WESTERN BUTLER COUNTIES UNTIL 130 AM EST...

At 1240 AM EST, radar indicated strong thunderstormS over portions
of southeast Indiana near Versailles, moving northeast at 65 mph.

STORM HAZARDS INCLUDE...
Winds to 40 mph...
Penny size hail...
Frequent cloud-to-ground lightning...
Very heavy rain...

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Covington, Oxford, Norwood, Forest
Park, Reading, Harrison, North College Hill, Wyoming, Cheviot, Villa
Hills, Batesville, Mount Healthy, Dayton, Lawrenceburg, Greendale,
Ludlow and Aurora.

This includes the following Interstates...
 I-71 in Ohio between mile markers 1 and 8.
 I-74 in Indiana between mile markers 149 and 171.
 I-74 in Ohio between mile markers 0 and 19.
 I-75 in Ohio between mile markers 1 and 11.

Do not stay in the open or seek shelter under trees when lightning
threatens. Move indoors when a thunderstorm approaches.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

LAT...LON 3920 8544 3927 8530 3928 8530 3954 8471
      3913 8439 3911 8444 3912 8447 3910 8450
      3888 8520 3892 8520 3891 8544
TIME...MOT...LOC 0540Z 236DEG 55KT 3907 8525

Binau
Local storm report, Mar 1, 12:59 AM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1259 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 AM     NON-TSTM WND GST KEDJ BELLEFONTAINE APT  40.37N 83.82W
03/01/2017  M47.00 MPH       LOGAN              OH   AWOS

&&

HATZOS

The radar

The Indianapolis radar (KIND), 110 km away, was scanning. The volume nearest the first event began at 05:58 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 flash flood, 3 hail, 1 flood. Local standard time, as filed.

Flash Flood, Ripley

When
March 1, 1:00 AM EST to 2:00 AM EST
Where
Ripley County, 1.21 mi SSE of Lookout to 0.9 mi SSW of Delaware
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.163, -85.213

Water was flowing over several roads across east central portions of Ripley County. This included a road just east of the intersection of State Routes 129 and 350.

Flash Flood, Ripley

When
March 1, 1:30 AM EST to 3:30 AM EST
Where
Ripley County, Delaware to 1.56 mi NW of Pierceville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.130, -85.220

High water was flowing over multiple roads throughout the east central portions of the county.

Flash Flood, Dearborn

When
March 1, 2:00 AM EST to 3:30 AM EST
Where
Dearborn County, 1.38 mi N of Homestead to 2.01 mi N of Upland
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.150, -84.830

Water was reported flowing across numerous roadways across eastern Dearborn County, causing some buckling of a few roadways.

Flash Flood, Dearborn

When
March 1, 2:00 AM EST to 4:00 AM EST
Where
Dearborn County, 0.56 mi WNW of Upland to 0.1 mi NNE of Aurora
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
39.132, -84.890

Several basements were flooded in Greendale.

Thunderstorm Wind, Ripley

When
March 1, 6:06 AM EST to 6:08 AM EST
Where
Ripley County, 3.81 mi NNW of Holton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.120, -85.410

A barn was blown down on County Road 275W.

Hail, Ripley

When
March 1, 6:13 AM EST to 6:15 AM EST
Where
Ripley County, 1.27 mi WSW of Lookout
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
39.170, -85.240

Hail, Ripley

When
March 1, 6:21 AM EST to 6:23 AM EST
Where
Ripley County, 0.87 mi SW of Old Milan
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.140, -85.140

Thunderstorm Wind, Dearborn

When
March 1, 6:22 AM EST to 6:37 AM EST
Where
Dearborn County, 1.75 mi NW of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.090, -84.970

Numerous trees were downed throughout the county.

Thunderstorm Wind, Ripley

When
March 1, 6:25 AM EST to 6:27 AM EST
Where
Ripley County, 0.88 mi SW of Cross Plains
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.940, -85.210

A trailer was damaged.

Thunderstorm Wind, Ohio

When
March 1, 6:28 AM EST to 6:45 AM EST
Where
Ohio County, 0.54 mi E of Cofield Corner
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.950, -84.940

Numerous trees were downed across the county.

Thunderstorm Wind, Dearborn

When
March 1, 6:29 AM EST to 6:37 AM EST
Where
Dearborn County, 1.36 mi NE of Farmers Retreat to 3.01 mi SSE of Dillsboro Station
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.985, -85.084

The westernmost extent of damage was found near Davies Road and US Route 62 south-southwest of Dillsboro. More significant damage occurred south of Dillsboro on Arlington Road, Martin Road, and Kachina Trail. Tree damage was more extensive through this area, with roof damage to several residences, and a few barns and outbuildings destroyed. Significant tree damage was also observed to the east on Bocock Road and Indiana State Road 262, again with many trees snapped or uprooted and a few instances of minor structural damage. Some tree damage was also observed on Hueseman Road. This was part of about a 13 mile swath of damage that continued into Ohio County. The damage was consistent with winds in the 70 to 80 mph range.

Flash Flood, Ripley

When
March 1, 6:30 AM EST to 7:30 AM EST
Where
Ripley County, 0.54 mi E of New Marion to 2.41 mi SW of Correct
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.000, -85.360

High water and debris were reported on several roads in the southwest part of the county.

Flash Flood, Ripley

When
March 1, 6:30 AM EST to 7:30 AM EST
Where
Ripley County, 0.87 mi SE of Versailles to 0.99 mi W of Elrod
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.060, -85.240

Water and debris were flowing across US 50 near Versailles State Park.

Hail, Dearborn

When
March 1, 6:33 AM EST to 6:35 AM EST
Where
Dearborn County, 0.54 mi W of Bright
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.220, -84.860

Thunderstorm Wind, Ohio

When
March 1, 6:37 AM EST to 6:41 AM EST
Where
Ohio County, 1.19 mi ENE of Milton to 1.33 mi S of French
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
38.989, -85.001

A farm residence on Hartford Pike Road was damaged, where a house had the top of its roof removed, and several large trees on the nearby hillside were toppled. Tree damage was observed along Laughery Creek and adjacent portions of Hartford Pike Road along the Dearborn/Ohio County border. Structural damage was also observed at several locations along Salem Ridge Road and Belleview Lane, with minor roof damage to homes, and significant damage or destruction of a few barns and garages. This was near the end of a swath of about 13 miles of damage that extended back into Dearborn County. The damage was consistent with winds in the 70 to 80 mph range.

Thunderstorm Wind, Ohio

When
March 1, 6:39 AM EST to 6:41 AM EST
Where
Ohio County, 1.72 mi SE of Cofield Corner
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
NWS Storm Survey
Coordinates
38.930, -84.930

Three properties along Indiana State Route 56, a few miles west of the Ohio River, sustained damage, starting in the west near Stewart Ridge Road and running about a mile to the east. Several outbuildings and garages were significantly damaged, though homes suffered only minor roof and siding damage. Tree damage in this area was scattered but there were a few uprootings and a couple areas where trees were snapped. The damage was consistent with winds in the 70 to 80 mph range.

Thunderstorm Wind, Switzerland

When
March 1, 6:41 AM EST to 6:44 AM EST
Where
Switzerland County, 2.05 mi NW of Florence
Measured
74 kt (85 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
38.803, -84.944

A car was overturned and there was significant structural damage in the 14000 block of Bethel Ridge Road. The damage was consistent with winds in the 65 to 85 mph range.

Flash Flood, Dearborn

When
March 1, 6:45 AM EST to 7:45 AM EST
Where
Dearborn County, 0.54 mi E of Guilford to 0.92 mi SSE of Bright
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.170, -84.910

Numerous basements were flooded and water with debris was flowing over several roadways in the Bright area.

Flood, Ripley

When
March 1, 9:35 AM EST to 11:30 AM EST
Where
Ripley County, Osgood to 0.53 mi E of Osgood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.130, -85.300

Very high water was lingering across the Osgood area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 673548, 676339, 673549, 673550, 673564, 673555, 673562, 673666, 673570, 673572, 673668, 676364, 676365, 673563, 673665, 673577, 673574, 676366, 678809.